Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 69, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 6:10 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2021, 6:10 PM MDT (00:10 UTC)
- Expired
- Jun 19, 2021, 7:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 31 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
714
WUUS53 KUNR 200010
SVRUNR
SDC093-103-200115-
/O.NEW.KUNR.SV.W.0069.210620T0010Z-210620T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
610 PM MDT Sat Jun 19 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Meade County in west central South Dakota...
Northeastern Pennington County in west central South Dakota...
* Until 715 PM MDT.
* At 610 PM MDT, a severe thunderstorm was located 6 miles northeast
of Tilford, or 10 miles southeast of Sturgis, moving east at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hereford, Viewfield and Curlew Lake.
This includes Interstate 90 in South Dakota between Mile Markers 38
and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4430 10347 4448 10332 4438 10256 4411 10274
TIME...MOT...LOC 0010Z 284DEG 29KT 4435 10332
HAIL...1.25IN
WIND...60MPH
$$
Helgeson3 follow-up statements
741
WWUS53 KUNR 200030
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
630 PM MDT Sat Jun 19 2021
SDC093-103-200115-
/O.CON.KUNR.SV.W.0069.000000T0000Z-210620T0115Z/
Meade SD-Pennington SD-
630 PM MDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES...
At 630 PM MDT, a severe thunderstorm was located 10 miles north of
Ellsworth Air Force Base, or 18 miles northeast of Rapid City, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hereford, Viewfield and Curlew Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 10337 4446 10320 4438 10256 4411 10274
TIME...MOT...LOC 0030Z 284DEG 29KT 4431 10310
HAIL...1.00IN
WIND...60MPH
$$
Helgeson100
WWUS53 KUNR 200050
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
650 PM MDT Sat Jun 19 2021
SDC093-103-200115-
/O.CON.KUNR.SV.W.0069.000000T0000Z-210620T0115Z/
Meade SD-Pennington SD-
650 PM MDT Sat Jun 19 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES...
At 649 PM MDT, a severe thunderstorm was located 3 miles west of
Viewfield, or 19 miles northeast of Rapid City, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Viewfield and Curlew Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4423 10320 4434 10309 4428 10263 4411 10274
TIME...MOT...LOC 0049Z 285DEG 29KT 4421 10290
HAIL...1.00IN
WIND...60MPH
$$
Helgeson055
WWUS53 KUNR 200106
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
706 PM MDT Sat Jun 19 2021
SDC093-103-200115-
/O.EXP.KUNR.SV.W.0069.000000T0000Z-210620T0115Z/
Meade SD-Pennington SD-
706 PM MDT Sat Jun 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEADE AND
NORTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
south central Meade and central Pennington counties until 800 PM
MDT.
LAT...LON 4423 10320 4434 10309 4428 10263 4411 10274
TIME...MOT...LOC 0105Z 284DEG 29KT 4419 10277
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:06 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 19, 5:06 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sat Jun 19 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 240 PM MDT Sat Jun 19 2021 Current surface analysis shows weak low pressure over northeast WY, with high pressure centered to the east of the region. A dryline has developed to the south of the low. Cold front is located further west from eastern MT to central and western WY. Southeasterly winds to the east of the low are bringing slightly warmer air and increased moisture into the area. Upper level analysis shows high pressure over the Four Corners area, with near zonal flow our region. A weak disturbance brought isolated to widely scattered showers and storms to western SD this morning. Skies are mostly sunny to partly cloudy now with temps in the 80s to around 90 degrees. KUDX radar showed a lone cell that developed along the Weston/Niobrara county border earlier, but has now dissipated. Winds are west to northwest over western parts of northeast WY behind the low, south to southeast elsewhere at 10 to around 20 mph. There remains a marginal risk for severe storms over a good portion of the area late this afternoon and evening, especially from the Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg has pooled up against the dryline across the Black Hills area and a good portion of western SD. Shear has increased and is favorable for organized storms and supercell development over western SD. Main concern in the near term continues to be fairly high CIN that is in place east of the low right now, especially over the SD plains. A good amount of cirrus is helping to hinder possible development, as well as a lack of upper level forcing for the time being. A couple of storms tried to develop earlier over the northern Black Hills, but could not break through. However, this cap will continue to weaken with time through the late afternoon into the early evening. It may erode enough over the Black Hills to possibly get some isolated development to break through in the next 2 to 3 hours. Otherwise, it looks like the main timeframe for isolated strong to severe storm development will be in the early to mid evening when the low starts to move east across the area and somewhat better forcing arrives. The better potential will be to the southeast of the Black Hills, with the more signficant potential likely further south across NE, where better upper level support will be and low level jet strengthens. Any stronger activity that develops over our area should move east of the CWA overnight as low pressure and cold front slide east of the area. Much cooler air will be here for Sunday and Monday, with highs only in the 60s and 70s and lows mostly in the 40s. Shortwave trough moving in from the northwest Sunday and Sunday night will bring a chance for showers and a few thunderstorms, but some models have the energy splitting as it crosses the area, so the better chances could end up mostly north and west of our area. Warming trend takes place into midweek as ridge builds over the Rockies, with highs back into the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could be a bit cooler toward the end of the week, but still above average, as the ridge likely weakens over the region. Mainly dry weather looks to be the story through midweek, with the potential for at least isolated storms returning late in the week when the ridge weakens. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 504 PM MDT Sat Jun 19 2021 Isolated/scattered TSRA will move across the area this evening with local MVFR conditions and gusty winds. A cold front will then move across the area tonight, bringing gusty northwest winds. MVFR CIGS also will move into the CWA after 06z, in association with lower clouds and showers that develop behind the cold front, pushing southeast overnight. && .FIRE WEATHER... Issued At 240 PM MDT Sat Jun 19 2021 Red flag or near red flag conditions are noted over a good portion of the northeast WY plains this afternoon, especially western areas. Relative humidity values have dropped into the teens in many areas, with the gustiest winds mostly over Campbell County. Conditions will improve this evening as a cold front passes, with much higher humidity expected on Sunday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317. && DISCUSSION...26 AVIATION...Helgeson FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Sat Jun 19 2021 WYZ054>056-058-201300- Northern Campbell-Southern Campbell-Western Crook-Weston- 526 AM MDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today as the relative humidity drops to 10 to 15 percent and winds gust from 25 to 30 mph. Isolated thunderstorms are expected this afternoon and early evening, with a small chance of a severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and thunderstorms are expected Sunday, but severe storms are not expected at this time. Elevated fire weather conditions are possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop over the area today, especially this afternoon and evening. There is a marginal risk of severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring gusty northwest winds to the area on Sunday. Scattered showers and thunderstorms also will occur, but severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Special weather statement, Jun 19, 4:39 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Rapid City SD 439 PM MDT Sat Jun 19 2021 SDZ012-025-072-073-192330- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 439 PM MDT Sat Jun 19 2021 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near Belle Fourche, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belle Fourche, Newell, Nisland, Fruitdale and Belle Fourche Reservoir. LAT...LON 4467 10403 4481 10392 4471 10338 4449 10355 TIME...MOT...LOC 2239Z 292DEG 26KT 4470 10388 Helgeson
Local storm report, Jun 19, 5:00 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SSE BELLE FOURCHE 44.66N 103.84W
06/19/2021 E1.00 INCH BUTTE SD TRAINED SPOTTER
&&
POJORLIELocal storm report, Jun 19, 5:47 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 ENE WHITEWOOD 44.47N 103.58W
06/19/2021 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIELocal storm report, Jun 19, 5:53 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BELLE FOURCHE 44.67N 103.85W
06/19/2021 E1.00 INCH BUTTE SD PUBLIC
0545 PM TSTM WND GST DEADWOOD 44.38N 103.73W
06/19/2021 E60 MPH LAWRENCE SD PUBLIC
&&
POJORLIELocal storm report, Jun 19, 5:55 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL WHITEWOOD 44.46N 103.64W
06/19/2021 E1.75 INCH LAWRENCE SD PUBLIC
&&
POJORLIELocal storm report, Jun 19, 6:09 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 S STURGIS 44.40N 103.51W
06/19/2021 E1.00 INCH MEADE SD PUBLIC
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:52 PM MDT | Special Weather Statement | UNR | Pennington | 38 min |
| Jun 19, 6:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 30 min |
| Jun 19, 7:23 PM MDT | Special Weather Statement | UNR | Butte | 52 min |
| Jun 19, 7:28 PM MDT | Special Weather Statement | UNR | Pennington | 62 min |
| Jun 19, 7:48 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 57 min |
| Jun 19, 8:06 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 54 min |
| Jun 19, 8:47 PM MDT | Special Weather Statement | UNR | Jackson | 43 min |
| Jun 19, 9:02 PM MDT | Special Weather Statement | UNR | Mellette | 58 min |
| Jun 19, 10:36 PM MDT | Special Weather Statement | UNR | Meade | 39 min |
| Jun 19, 11:29 PM MDT | Special Weather Statement | UNR | Ziebach | 46 min |
| Jun 20, 12:23 AM MDT | Special Weather Statement | UNR | Haakon | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.